Alert archive / Montana / Wind Advisories in 2012

Wind Advisory 9, NWS Billings, MT

January 22, 2012Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 22, 2012, 7:44 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2012, 7:44 PM MST (02:44 UTC)
Expired
Jan 23, 2012, 3:40 AM MST
In force
8 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WWUS75 KBYZ 230244
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
744 PM MST SUN JAN 22 2012

.DEEPENING LOW PRESSURE EAST OF THE DIVIDE COMBINED WITH HIGH
PRESSURE OVER YELLOWSTONE PARK WILL RESULT IN STRONG WINDS TONIGHT
THROUGH MONDAY MORNING. 

MTZ065-066-231800-
/O.NEW.KBYZ.WI.Y.0009.120123T0244Z-120123T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
744 PM MST SUN JAN 22 2012

...WIND ADVISORY IN EFFECT UNTIL 11 AM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST MONDAY. 

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED IN THE LIVINGSTON
  AND NYE AREAS...ESPECIALLY ALONG I-90 BETWEEN LIVINGSTON AND BIG
  TIMBER. 

* WINDS...WINDS IN LIVINGSTON ARE ALREADY GUSTING OVER 50 MPH.
  EXPECT SOUTHWEST WINDS OF 30 TO 45 MPH WITH OCCASIONAL GUSTS
  OVER 60 MPH. 

* TIMING...TONIGHT THROUGH MID DAY MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH
WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE UPPER
YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
505 
WWUS75 KBYZ 231040
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
340 AM MST MON JAN 23 2012


MTZ065-066-231145-
/O.CAN.KBYZ.WI.Y.0009.000000T0000Z-120123T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
340 AM MST MON JAN 23 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL CONTINUE TO DECREASE THIS MORNING AS PRESSURE GRADIENTS
SLOWLY WEAKEN. THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 22, 3:06 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jan 22, 3:06 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MST SUN JAN 22 2012

.SHORT TERM...VALID FOR MON AND TUE...

A PROGRESSIVE 500-HPA FLOW WILL DELIVER A COUPLE OF SHORT WAVES TO
THE REGION OVER THE COURSE OF THE NEXT FEW DAYS. THE 12 UTC MODELS
ARE IN RELATIVELY GOOD AGREEMENT WITH THIS SCENARIO...ALTHOUGH THE
12 UTC ECMWF IS A BIT SLOWER WITH PASSAGE OF A SHORT WAVE FROM MON
NIGHT INTO TUE. TEMPERATURES WILL BE THE PRIMARY CHALLENGE IN THIS
PATTERN...ESPECIALLY SINCE THE RECENT SNOW FIELD IS IN THE PROCESS
OF SLOWLY MODIFYING. WE DID NOT DEVIATE MUCH FROM THE PREVIOUS SET
OF FORECAST WEATHER ELEMENTS WITH THIS RELEASE SINCE THEY ARE WELL
WITHIN THE ENVELOPE OF THE MODEL SPREAD.

THE DISTINCT DRYING ON MOISTURE CHANNEL IMAGERY NOTED OVER EASTERN
MT AS OF 22 UTC IS ASSOCIATED WITH A MOISTURE-STARVED 500-HPA WAVE
IN THE NORTHERN STREAM OF THE WESTERLIES. IT APPEARS SUBSIDENCE IN
THE WAKE OF THIS WAVE HAS AIDED THE PEAK WIND GUSTS IN PLACES LIKE
BIG TIMBER...BILLINGS...AND SHERIDAN TODAY. THIS WAVE MAY KEEP THE
WINDS GUSTY IN SOUTHEASTERN MT INTO THE EARLY EVENING...THOUGH THE
500 M AGL WINDS DECREASE TO ONLY 30 KT BY 00 UTC...SO WE ARE STILL
NOT EXPECTING A HIGH WIND EVENT. OBSERVATIONS FROM NORTHEASTERN MT
AND SOUTHERN SASKATCHEWAN HAVE SHOWN A FEW SNOW SHOWERS ASSOCIATED
WITH THIS WAVE...SO WE ARE CARRYING SLIGHT CHANCES FOR SNOW SHOWER
ACTIVITY FROM MILES CITY TO BAKER THROUGH 06 UTC. BOTH THE GFS AND
NAM FROM 12 UTC HINTED AT THIS POSSIBILITY AS WELL.

SHORT WAVE RIDGING AND SOME MID-LEVEL WARM AIR ADVECTION SHOULD BE
IN THE CARDS MON AHEAD OF THE NEXT TROUGH. TEMPERATURES IN ADVANCE
OF THAT WAVE ON MON AND BEHIND IT ON TUE ARE TRICKY AS MIXING WILL
NOT BE ESPECIALLY DEEP...BUT THE SNOW FIELD IS MODIFYING. FORECAST
HIGH TEMPERATURES ARE ACTUALLY ON THE WARM HALF OF MODEL SPREAD IN
MANY AREAS...ESPECIALLY IN THE FOOTHILLS...WHERE THERE IS NOT MUCH
SNOW ON THE GROUND. WE HESITATED TO LOWER TEMPERATURES MUCH ON TUE
WHEN MID-LEVELS WILL BE COOLER...BUT WHEN MIXING COULD ACTUALLY BE
A BIT BETTER. THUS...IT IS POSSIBLE THAT OUR CURRENT FORECAST WILL
END UP BEING A BIT TOO WARM ON TUE...MAINLY IN SOUTHEASTERN MT.

ON MON NIGHT INTO TUE MORNING...THE 12 UTC MODELS ALL DISPLAY SOME
MODERATE 500-300 HPA Q-VECTOR CONVERGENCE WITH THE TROUGH. WE FEEL
THAT PRECIPITATION WILL BE KEPT IN CHECK BY THE SPEED OF THIS WAVE
AND LACK OF DEEPER MOISTURE...THOUGH CHANCES WILL BE ENHANCED SOME
OVER THE HIGHER TERRAIN. HOWEVER...MID-LEVEL MOISTURE ADVECTION IS
NOT VERY NOTABLE EVEN OVER THE MOUNTAINS...SO WE EXPECT ONLY A FEW
INCHES OF SNOW AT BEST IN PLACES LIKE COOKE CITY.

BY TUE NIGHT...SIGNIFICANT SURFACE PRESSURE FALLS WILL OCCUR ALONG
THE LEE OF THE ROCKY MOUNTAINS AS A STRONGER SHORT WAVE COMES INTO
THE PACIFIC COAST. THE 12 UTC GUIDANCE SUGGESTS THAT THE RESULTING
SURFACE PRESSURE GRADIENT WILL BE VERY FAVORABLE FOR STRONG WINDS
IN THE FOOTHILLS OF SOUTH CENTRAL MT. FORECAST SOUNDINGS ALSO SHOW
A DECENT STABLE LAYER ALOFT AND 700-HPA WINDS OF 50 KT BY LATE TUE
NIGHT...AND MOS GUIDANCE FOR LIVINGSTON HAS SUSTAINED WINDS OF 35
KT OR HIGHER. THIS TIME FRAME THUS LOOKS LIKE A GOOD CANDIDATE FOR
SOME WIND HEADLINES AS WE GET CLOSER TO IT. SCHULTZ

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

STRONG PROGRESSIVE FLOW WILL CONTINUE TO BE THE MAIN THEME IN THE
EXTENDED FORECAST. THERE DOES NOT APPEAR TO BE A SIGNIFICANT
THREAT OF COLD AIR INTO THE REGION WITH THE BULK OF COLDER AIR
FLOWING TO THE EAST OVER THE DAKOTAS. WE WILL HAVE WINDY PERIODS
IN THE WEST...PARTICULARLY AT MID WEEK IN THE LIVINGSTON AND NYE
AREAS. MODELS HAVE TRENDED TOWARD A BETTER CHANCE OF PRECIPITATION
THURSDAY AND THURSDAY NIGHT AS THE STRONG WESTERLY FLOW ALOFT TAPS
SOME PACIFIC MOISTURE AND SOME COLD AIR SLIDES IN FROM THE
NORTHEAST. TIMING WITH THIS EVENT IS STILL IN QUESTION...BUT BOTH
THE ECMWF AND GFS ARE SUGGESTING DECENT QPF IN THE WESTERN ZONES
WITH UPSLOPE AND OVERRUNNING. HAVE RAISED POPS IN THESE AREAS FOR
THURSDAY AND THURSDAY NIGHT. BY NEXT WEEKEND A RIDGE AXIS ALOFT
DEVELOPS OVER THE WESTERN UNITED STATES AND SW CANADA PLACING NW
FLOW OVER OUR REGION. NW FLOW CAN SOMETIMES BE A PROBLEM WITH
SNEAKY SHORT WAVES FOOLING THE MODELS. WILL THEREFORE PLACE SOME
LOW POPS OVER THE PLAINS LATE NEXT WEEKEND INTO THE FOLLOWING
WEEK. BT

&&

.AVIATION...

GUSTY W TO NW WINDS ACROSS THE AREA WILL DIMINISH AFTER SUNSET
THIS EVENING. VFR CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA
OVERNIGHT AND INTO MONDAY...WITH THE EXCEPTION OF THE MOUNTAINS.
MOIST PACIFIC FLOW WILL BRING SNOW SHOWERS TO THE BEARTOOTH
ABSAROKA MOUNTAINS OVERNIGHT AND INTO MONDAY...WITH MOUNTAIN
OBSCURATIONS EXPECTED.

WINDS ARE EXPECTED TO BE FAIRLY LIGHT ACROSS MUCH OF THE AREA
MONDAY...EXCEPT FOR NEAR KLVM WHERE SW WINDS WITH GUSTS OF 20 TO
30 KTS ARE EXPECTED TO DEVELOP EARLY MONDAY MORNING. CHURCH

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 016/038 019/040 027/046 031/043 026/036 019/034 017/037
    11/B    21/U    02/W    23/W    31/B    01/B    12/J
LVM 020/040 020/045 030/047 029/042 025/035 018/037 019/036
    12/J    41/N    12/W    33/W    32/J    11/N    22/J
HDN 011/039 017/038 018/045 023/041 021/035 013/032 011/037
    11/B    21/U    02/W    23/W    31/B    00/B    12/J
MLS 009/037 017/042 020/043 023/039 023/034 017/033 014/033
    20/B    10/U    02/W    22/J    21/B    00/B    12/J
4BQ 011/038 018/041 019/045 023/042 023/036 016/034 015/033
    10/B    22/J    02/W    22/W    21/B    00/B    12/J
BHK 007/034 016/036 016/042 021/036 020/032 013/030 011/030
    20/B    12/J    02/W    12/J    21/B    10/B    02/J
SHR 009/039 018/039 018/044 024/040 023/035 016/036 016/037
    11/B    42/J    01/B    12/W    32/J    01/B    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 22, 3:17 PM MST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MST SUN JAN 22 2012

MTZ028-029-034-035-039>042-056-063>068-232230-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
317 PM MST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE EXPECTED IN THE LIVINGSTON...NYE...AND POSSIBLY
BIG TIMBER AREAS TUESDAY NIGHT INTO WEDNESDAY. EXPECT HAZARDOUS
CROSSWINDS ON THE ROADS IN THESE AREAS...INCLUDING INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ030>033-036>038-057-058-WYZ098-099-232230-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
317 PM MST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:01 AM MSTHigh Wind WatchBYZCuster, Fallon, Golden Valley, Musselshell, Park, Rosebud and 4 more48 hr

Nearby

Wind Advisories in Montana, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.